Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 73, NWS Denver/Boulder, CO

August 5, 2023Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2023, 2:23 AM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 2:23 AM MDT (08:23 UTC)
Expired
Aug 5, 2023, 5:30 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Washington County, CO

The radar

The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS55 KBOU 050823
FFWBOU
COC121-051130-
/O.NEW.KBOU.FF.W.0073.230805T0823Z-230805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
223 AM MDT Sat Aug 5 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Southwestern Washington County in northeastern Colorado...

* Until 530 AM MDT.

* At 223 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Woodlin School.

This includes the following streams and drainages...
  Jack Creek, Vega Creek, Sand Creek, East Fork Plumb Bush Creek and 
  Plum Bush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3987 10352 3991 10317 3977 10312 3976 10351
      3979 10356 3987 10353

FLASH FLOOD...RADAR INDICATED

$$

RPK
2 follow-up statements
481 
WGUS75 KBOU 050929
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
329 AM MDT Sat Aug 5 2023

COC121-051130-
/O.CON.KBOU.FF.W.0073.000000T0000Z-230805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington CO-
329 AM MDT Sat Aug 5 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MDT EARLY THIS 
MORNING FOR SOUTHWESTERN WASHINGTON COUNTY...

At 329 AM MDT, Doppler radar indicated thunderstorms produced 
between 2.5 and 3.5 inches of rain in the warning area earlier. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Woodlin School.

This includes the following streams and drainages...
  Jack Creek, Vega Creek, Sand Creek, East Fork Plumb Bush Creek and 
  Plum Bush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3987 10352 3991 10317 3977 10312 3976 10351
      3979 10356 3987 10353

FLASH FLOOD...RADAR INDICATED

$$

RPK
962 
WGUS75 KBOU 051134
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
534 AM MDT Sat Aug 5 2023

COC121-051144-
/O.EXP.KBOU.FF.W.0073.000000T0000Z-230805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington CO-
534 AM MDT Sat Aug 5 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN WASHINGTON 
COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3987 10352 3991 10317 3977 10312 3976 10351
      3979 10356 3987 10353

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:15 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 4, 11:15 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1115 PM MDT Fri Aug 4 2023

.UPDATE...
Issued at 710 PM MDT Fri Aug 4 2023

Main update involved dropping or lowering thunderstorm coverage
from the urban/corridor and Palmer Divide westward into the Front
Range Mountains/Foothills this evening. Still some showers/storms
over the far northeast plains, with isolated coverage along the
northern border so will hang onto some pops there through this
evening. Overall the trend will continue to be diminishing
coverage from west to east this evening.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 252 PM MDT Fri Aug 4 2023

Radars are showing isolated convection across the CWA at this
time. There is a bit over the high mountains of Larimer and
Boulder Counties and some over southern Elbert County. The winds
across the CWA are pretty weak.

Models have flat upper ridging for the CWA overnight with pretty
weak flow aloft.  On Saturday, stronger west-northwesterly flow aloft
will push into the CWA through the day. The QG Omega fields show
weak downward vertical velocity for the CWA tonight and Saturday.
The thickness fields show a cold front moving into the CWA late
Saturday afternoon.

The precipitable water values will be around 0.50 inch in the
mountains tonight and Saturday. Values will range from 0.5 over
the higher foothills to 1.2 inches over the southeastern CWA
tonight and Saturday. The highest CAPE values are over the
eastern border area early this evening, with the highest values on
Saturday afternoon to be over the foothills and immediate plains.
For pops will go with mainly 10-30%s this evening. Pops should be
a bit higher on Saturday afternoon with 20-40%s for the foothills
and western half of the plains, including the Palmer Ridge. Cells
should be moving fairly quick on Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 242 PM MDT Fri Aug 4 2023

Saturday night into Sunday, another cold front will bring in a
reinforcing push of cool air into the region. Behind the previous
shortwave, the upper level ridge weakens, helping cool temperatures
aloft as well. As a result, highs will feel a lot more like early
Fall rather than late Summer with highs in the mid 70s. Surface flow
becomes easterly in the afternoon bringing in sufficient moisture
across the plains. MLCAPE builds into the 500-1000 J/kg range with
less instability over the east plains and more over the Palmer
Divide/south foothills. This will translate to where the higher
shower/storm chances are in the afternoon/early evening with higher
chances confined to the higher terrain and Palmer Divide and less
eastward. A more ENE component may provide additional convergence to
get some storms developing over the Palmer Divide. Will have to
watch the presence of the upper jet which may bring additional
synoptic support for additional showers/storms through the evening
hours.

Monday, the weak ridge remains over the region under WNW flow aloft.
The upper jet remains draped across the state of Colorado with model
guidance showing a weak disturbance moving through the flow. 0-6km
bulk shear 35-45 kts and MLCAPE 1000-1500 J/kg over the east plains
will provide favorable conditions for scattered storms in the
afternoon and early evening, with a few strong to severe possible.

Tuesday through the end of the work week the flattened ridge ridge
stays put over the region. Ensembles show a drying and warming trend
with highs returning to the upper 80s and low 90s. Ensemble and
deterministic guidances shows a shortwave trough just brushing the
northeast corner on Tuesday. It stays a bit too east to provide
ideal conditions for more widespread severe, but if it shifts, it
may pose a threat to the east plains. Otherwise, expect lesser
coverage in afternoon/showers and thunderstorms during this period.

Ensemble guidance shows a signal for drying and warming early
next week through the latter part of the week with ridging aloft
and zonal flow. Monday remains sufficiently below normal in the
low 80s across the plains. There will be enough moisture around to
support shower/storm chances as well. Temperatures eventually
warm back toward normal in the upper 80s by mid-week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1113 PM MDT Fri Aug 4 2023

A boundary has moved across the area early this evening with
NE winds behind it.  Winds will gradually go light south
in the next hour or so. By 16Z winds will go variable in
direction in advance of a cold front which will move across
by 21z with gusty NNE winds.  Widely sct tstms will be possible
behind this front after 21z.

&&

.HYDROLOGY...
Issued at 242 PM MDT Fri Aug 4 2023

There is a limited threat of flash flooding on the burn areas for
a couple hours early this evening, then again on Saturday
afternoon. Saturday storms should be moving fairly quickly.

Chances for scattered showers and thunderstorms Sunday and Monday
with some storms capable of localized heavy rainfall. Threat for
flash flooding over the burn areas will remain "limited" with
quicker storm motions anticipated. Remainder of the week trend drier
which will reduce the threat for flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...RJK
LONG TERM....Mensch
AVIATION...RPK
HYDROLOGY....RJK/Mensch
Hazardous weather outlook, Aug 4, 11:47 AM MDT, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1147 AM MDT Fri Aug 4 2023

COZ030>051-051800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1147 AM MDT Fri Aug 4 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected over
the plains and foothills this afternoon, with the highest coverage
over the northern border areas. A few of the storms, mainly east
of Fort Morgan and Limon could produce wind gusts to 70 mph, golf
ball sized hail, and heavy rainfall. The rest of the plains could
see wind gusts to 50 mph. The threat of burn area flooding is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm coverage will be less through the weekend.  A few
severe storms will be possible mainly over the Palmer Divide on
Saturday. There will be a limited threat of flash flooding in
the burn scars this weekend. Storm motions will be quick enough to
keep storms from staying over the burn areas for long durations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Aug 4, 11:10 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
1110 PM MDT Fri Aug 4 2023

COZ046-050545-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
1110 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 1145 PM MDT...

At 1109 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Arriba, or 16 miles northwest of Flagler, moving east
at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3950 10345 3952 10315 3933 10316 3932 10336
TIME...MOT...LOC 0509Z 273DEG 14KT 3942 10333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK
Special weather statement, Aug 4, 11:23 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Denver CO
1123 PM MDT Fri Aug 4 2023

COZ049-050615-
Washington County CO-
1123 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southwestern
Washington County through 1215 AM MDT...

At 1123 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Last Chance, or 29 miles north of Limon, moving
east at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Woodlin School, Last Chance and Lindon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10333 3957 10350 3956 10350 3958 10371
      3963 10371 3981 10362 3979 10326
TIME...MOT...LOC 0523Z 271DEG 11KT 3968 10355

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK
Local storm report, Aug 5, 12:27 AM MDT, 1 hour 56 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
1227 AM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     3 SW Highland Center    40.50N 102.62W
08/04/2023                   Phillips           CO   Public

            Irrigation Equipment destroyed.

0526 PM     Tstm Wnd Gst     2 SE Julesburg          40.97N 102.25W
08/04/2023  M59 MPH          Sedgwick           CO   Mesonet

            Mesonet station CO034 I-76 Julesburg.

0516 PM     Tstm Wnd Gst     2 SE Julesburg          40.97N 102.25W
08/04/2023  M73 MPH          Sedgwick           CO   Mesonet

            Mesonet station CO034 I-76 Julesburg.

&&
Special weather statement, Aug 5, 1:24 AM MDT, 59 minutes before
Special Weather Statement
National Weather Service Denver CO
124 AM MDT Sat Aug 5 2023

COZ049-050800-
Washington County CO-
124 AM MDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of southwestern
Washington County through 200 AM MDT...

At 124 AM MDT, Doppler radar was tracking a strong thunderstorm near
Woodlin School, or 27 miles southwest of Akron, moving east at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Woodlin School and Lindon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 10356 3992 10356 3992 10320 3972 10324
TIME...MOT...LOC 0724Z 269DEG 18KT 3982 10348

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:10 PM MDTSpecial Weather StatementBOULincoln35 min
Aug 4, 11:12 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Aug 4, 11:23 PM MDTSpecial Weather StatementBOUWashington52 min
Aug 4, 11:52 PM MDTSevere Thunderstorm WarningBOUWashington23 min
Aug 5, 12:16 AM MDTSevere Thunderstorm WarningBOUWashington29 min
Aug 5, 1:24 AM MDTSpecial Weather StatementBOUWashington36 min
Aug 5, 1:43 AM MDTAreal Flood AdvisoryBOUWashington2 hr
Aug 5, 1:55 AM MDTSevere Thunderstorm WarningBOUWashington35 min
Aug 5, 2:02 AM MDTSevere Thunderstorm WarningBOUWashington28 min
Aug 5, 2:18 AM MDTSevere Thunderstorm WarningBOUWashington27 min
Aug 5, 2:40 AM MDTSevere Thunderstorm WarningBOUWashington16 min
Aug 5, 2:49 AM MDTSevere Thunderstorm WarningBOUWashington26 min
Aug 5, 1:35 PM MDTSevere Thunderstorm WarningBOUElbert40 min
Aug 5, 2:19 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert26 min
Aug 5, 2:29 PM MDTSevere Thunderstorm WarningBOULincoln46 min
Aug 5, 2:47 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Aug 5, 2:57 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln, Washington48 min
Aug 5, 3:31 PM MDTSevere Thunderstorm WarningBOULarimer, Weld30 min
Aug 5, 3:36 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Aug 5, 3:42 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington47 min
Aug 5, 3:50 PM MDTSevere Thunderstorm WarningBOULincoln40 min
Aug 5, 4:09 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld36 min
Aug 5, 4:29 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld31 min
Aug 5, 4:32 PM MDTSevere Thunderstorm WarningBOULincoln28 min
Aug 5, 4:49 PM MDTSevere Thunderstorm WarningBOULogan, Washington41 min
Aug 5, 4:57 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington35 min
Aug 5, 5:30 PM MDTSevere Thunderstorm WarningBOUWashington45 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.